Muromonab-CD3-induced neurotoxicity: Report of two siblings, one of whom had subsequent cyclosporin-induced neurotoxicity

P. Thaisetthawatkul, A. Weinstock, S. L. Kerr, M. E. Cohen

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Muromonab-CD3 is widely used for immunosuppression in patients undergoing solid organ transplant. We report two siblings with oligomeganephronia and end-stage renal disease who developed encephalopathy and seizures from muromonab-CD3 following renal transplant. The first case is a 13-year-old girl who developed encephalopathy, seizure, and triparesis following renal transplant while muromonab-CD3 was used for immunosuppression. The second case was the 6-year-old sister of the first case, who also developed recurrent focal seizures while she was on muromonab-CD3 for renal transplant immunosuppression. In both cases, a sequential brain magnetic resonance image (MRI) showed progression of abnormalities from the cerebral cortex to the white matter. In the first case, the MRI normalized after muromonab-CD3 was discontinued. In the second case, the patient developed a leukoencephalopathy following cyclosporin administration. The pathophysiology of muromonab-CD3 encephalopathy is believed to be a disturbance to the blood-brain barrier mediated by cytokine release from lymphocyte stimulation by muromonab-CD3. Because the major histocompatibility complex genes are known to regulate cytokine responses, it is possible that the excessive production of cytokines that causes encephalopathy may occur in patients who share close major histocompatibility complex genes. Muromonab-CD3 in a patient whose sibling has developed cerebral complications from its use should be administered with caution. The second case suggests that muromonab-CD3 encephalopathy predisposes patients to develop cyclosporin neurotoxicity. Because the pathogenesis of muromonab-CD3 encephalopathy and cyclosporin-related cerebral complications are both potentially mediated through a disturbance of the blood-brain barrier, it is possible that one agent may predispose a patient to the complication of the other.

Original languageEnglish (US)
Pages (from-to)825-831
Number of pages7
JournalJournal of Child Neurology
Volume16
Issue number11
DOIs
StatePublished - Jan 1 2001

Fingerprint

Muromonab-CD3
Cyclosporine
Siblings
Brain Diseases
Immunosuppression
Transplants
Seizures
Cytokines
Major Histocompatibility Complex
Blood-Brain Barrier
Kidney
Magnetic Resonance Spectroscopy
Leukoencephalopathies
Lymphocyte Activation
Cerebral Cortex
Genes
Chronic Kidney Failure

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Clinical Neurology

Cite this

Muromonab-CD3-induced neurotoxicity : Report of two siblings, one of whom had subsequent cyclosporin-induced neurotoxicity. / Thaisetthawatkul, P.; Weinstock, A.; Kerr, S. L.; Cohen, M. E.

In: Journal of Child Neurology, Vol. 16, No. 11, 01.01.2001, p. 825-831.

Research output: Contribution to journalArticle

@article{301efc366ee54b5181669d3383596830,
title = "Muromonab-CD3-induced neurotoxicity: Report of two siblings, one of whom had subsequent cyclosporin-induced neurotoxicity",
abstract = "Muromonab-CD3 is widely used for immunosuppression in patients undergoing solid organ transplant. We report two siblings with oligomeganephronia and end-stage renal disease who developed encephalopathy and seizures from muromonab-CD3 following renal transplant. The first case is a 13-year-old girl who developed encephalopathy, seizure, and triparesis following renal transplant while muromonab-CD3 was used for immunosuppression. The second case was the 6-year-old sister of the first case, who also developed recurrent focal seizures while she was on muromonab-CD3 for renal transplant immunosuppression. In both cases, a sequential brain magnetic resonance image (MRI) showed progression of abnormalities from the cerebral cortex to the white matter. In the first case, the MRI normalized after muromonab-CD3 was discontinued. In the second case, the patient developed a leukoencephalopathy following cyclosporin administration. The pathophysiology of muromonab-CD3 encephalopathy is believed to be a disturbance to the blood-brain barrier mediated by cytokine release from lymphocyte stimulation by muromonab-CD3. Because the major histocompatibility complex genes are known to regulate cytokine responses, it is possible that the excessive production of cytokines that causes encephalopathy may occur in patients who share close major histocompatibility complex genes. Muromonab-CD3 in a patient whose sibling has developed cerebral complications from its use should be administered with caution. The second case suggests that muromonab-CD3 encephalopathy predisposes patients to develop cyclosporin neurotoxicity. Because the pathogenesis of muromonab-CD3 encephalopathy and cyclosporin-related cerebral complications are both potentially mediated through a disturbance of the blood-brain barrier, it is possible that one agent may predispose a patient to the complication of the other.",
author = "P. Thaisetthawatkul and A. Weinstock and Kerr, {S. L.} and Cohen, {M. E.}",
year = "2001",
month = "1",
day = "1",
doi = "10.1177/08830738010160110801",
language = "English (US)",
volume = "16",
pages = "825--831",
journal = "Journal of Child Neurology",
issn = "0883-0738",
publisher = "SAGE Publications Inc.",
number = "11",

}

TY - JOUR

T1 - Muromonab-CD3-induced neurotoxicity

T2 - Report of two siblings, one of whom had subsequent cyclosporin-induced neurotoxicity

AU - Thaisetthawatkul, P.

AU - Weinstock, A.

AU - Kerr, S. L.

AU - Cohen, M. E.

PY - 2001/1/1

Y1 - 2001/1/1

N2 - Muromonab-CD3 is widely used for immunosuppression in patients undergoing solid organ transplant. We report two siblings with oligomeganephronia and end-stage renal disease who developed encephalopathy and seizures from muromonab-CD3 following renal transplant. The first case is a 13-year-old girl who developed encephalopathy, seizure, and triparesis following renal transplant while muromonab-CD3 was used for immunosuppression. The second case was the 6-year-old sister of the first case, who also developed recurrent focal seizures while she was on muromonab-CD3 for renal transplant immunosuppression. In both cases, a sequential brain magnetic resonance image (MRI) showed progression of abnormalities from the cerebral cortex to the white matter. In the first case, the MRI normalized after muromonab-CD3 was discontinued. In the second case, the patient developed a leukoencephalopathy following cyclosporin administration. The pathophysiology of muromonab-CD3 encephalopathy is believed to be a disturbance to the blood-brain barrier mediated by cytokine release from lymphocyte stimulation by muromonab-CD3. Because the major histocompatibility complex genes are known to regulate cytokine responses, it is possible that the excessive production of cytokines that causes encephalopathy may occur in patients who share close major histocompatibility complex genes. Muromonab-CD3 in a patient whose sibling has developed cerebral complications from its use should be administered with caution. The second case suggests that muromonab-CD3 encephalopathy predisposes patients to develop cyclosporin neurotoxicity. Because the pathogenesis of muromonab-CD3 encephalopathy and cyclosporin-related cerebral complications are both potentially mediated through a disturbance of the blood-brain barrier, it is possible that one agent may predispose a patient to the complication of the other.

AB - Muromonab-CD3 is widely used for immunosuppression in patients undergoing solid organ transplant. We report two siblings with oligomeganephronia and end-stage renal disease who developed encephalopathy and seizures from muromonab-CD3 following renal transplant. The first case is a 13-year-old girl who developed encephalopathy, seizure, and triparesis following renal transplant while muromonab-CD3 was used for immunosuppression. The second case was the 6-year-old sister of the first case, who also developed recurrent focal seizures while she was on muromonab-CD3 for renal transplant immunosuppression. In both cases, a sequential brain magnetic resonance image (MRI) showed progression of abnormalities from the cerebral cortex to the white matter. In the first case, the MRI normalized after muromonab-CD3 was discontinued. In the second case, the patient developed a leukoencephalopathy following cyclosporin administration. The pathophysiology of muromonab-CD3 encephalopathy is believed to be a disturbance to the blood-brain barrier mediated by cytokine release from lymphocyte stimulation by muromonab-CD3. Because the major histocompatibility complex genes are known to regulate cytokine responses, it is possible that the excessive production of cytokines that causes encephalopathy may occur in patients who share close major histocompatibility complex genes. Muromonab-CD3 in a patient whose sibling has developed cerebral complications from its use should be administered with caution. The second case suggests that muromonab-CD3 encephalopathy predisposes patients to develop cyclosporin neurotoxicity. Because the pathogenesis of muromonab-CD3 encephalopathy and cyclosporin-related cerebral complications are both potentially mediated through a disturbance of the blood-brain barrier, it is possible that one agent may predispose a patient to the complication of the other.

UR - http://www.scopus.com/inward/record.url?scp=0035218384&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0035218384&partnerID=8YFLogxK

U2 - 10.1177/08830738010160110801

DO - 10.1177/08830738010160110801

M3 - Article

C2 - 11732768

AN - SCOPUS:0035218384

VL - 16

SP - 825

EP - 831

JO - Journal of Child Neurology

JF - Journal of Child Neurology

SN - 0883-0738

IS - 11

ER -